Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

July 28, 2007Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2007, 5:20 PM MST for Yavapai County, Arizona. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 5:20 PM MST (00:20 UTC)
Expired
Jul 28, 2007, 5:45 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 137 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:30 PM MSTTSTM WND DMGPeeples Valley, AZSPOTTER REPORTS TREE BRANCHES 1-2 INCHES IN DIAMETER REMOVED FROM TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 290021
SVRFGZ
AZC025-290045-
/O.NEW.KFGZ.SV.W.0039.070729T0020Z-070729T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  4 MILES EAST OF PEEPLES VALLEY...OR ABOUT 22 MILES SOUTHWEST OF 
  PRESCOTT...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEEPLES VALLEY AND YARNELL BY 545 PM MST...

LAT...LON 3423 11257 3437 11260 3438 11277 3420 11276

$$
JJ
1 follow-up statement
000 
WWUS55 KFGZ 290048
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST SAT JUL 28 2007

AZC025-290056-
/O.EXP.KFGZ.SV.W.0039.000000T0000Z-070729T0045Z/
YAVAPAI AZ-
546 PM MST SAT JUL 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YAVAPAI COUNTY
EXPIRES AT 545 PM MST...

THE THUNDERSTORM THAT PROMPTED THE WARNING NEAR PEEPLES VALLEY 
HAS WEAKENED BELOW SEVERE LEVELS. A SPOTTER NEAR PEEPLES VALLEY 
REPORTED STRONG WINDS CAUSING SLIGHT WIND DAMAGE TO TREES AT 530 PM 
MST.

LAT...LON 3423 11257 3437 11260 3438 11277 3420 11276

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SAT JUL 28 2007

.SYNOPSIS...A LOW PRESSURE DISTURBANCE OVER NEW MEXICO WILL DRIFT
WESTWARD AND APPROACH EASTERN ARIZONA THIS EVENING AND TONIGHT. THE
COMBINATION OF THIS SYSTEM AND THE CONTINUED PRESENCE OF A VERY
MOIST AND UNSTABLE AIR MASS WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ACROSS MUCH OF NORTHERN
ARIZONA FOR THE REST OF THIS AFTERNOON AND EVENING.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
AS DEEP MONSOONAL MOISTURE AND AN UNSTABLE AIR MASS REMAIN IN PLACE
ACROSS THE NORTHLAND. THE FOCUS OF THE ACTIVITY THUS FAR HAS BEEN
OVER YAVAPAI AND GILA COUNTIES. WITH THE HEAVILY SATURATED SOILS
ACROSS PORTIONS OF NORTHERN ARIZONA...ESPECIALLY OVER MUCH OF THE
LITTLE COLORADO RIVER VALLEY...FLASH FLOODING WILL BE THE MOST
LIKELY WEATHER RISK FOR THE REMAINDER OF TODAY.

BEYOND TODAY...NO SIGNIFICANT MECHANISM APPEARS OVER THE NEXT 7 DAYS
THAT WOULD RESULT IN A SUBSTANTIAL REDUCTION IN MOISTURE ACROSS THE
REGION. THUS...WE CAN EXPECT THE DAILY CONVECTIVE PROCESS OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE WELL INTO NEXT WEEK.

KD

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. STRONGER STORMS
WILL PRODUCE EXTREMELY HEAVY RAINFALL WITH IFR CONDITIONS. AWAY FROM
STORMS...EXPECT TO ENCOUNTER AREAS WITH CEILINGS OF 5-8 KFT AGL.
DECREASING STORM COVERAGE AND RISING CEILINGS WILL DEVELOP AFTER 04Z
AND CONTINUE THROUGH SUNDAY MORNING. A FEW LIGHT SHOWERS WILL STILL
BE POSSIBLE. EXPECT ANOTHER ROUND OF STORMS ON SUNDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ALL ZONES
AZZ004>018-037>040 UNTIL 9 PM MST THIS EVENING.

&&
Hazardous weather outlook, Jul 28, 9:40 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SAT JUL 28 2007

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
940 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE AND AN UNSTABLE AIR MASS REMAIN OVER NORTHERN ARIZONA
TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE NORTHLAND BY THE LATE MORNING AND EARLY AFTERNOON HOURS.
STORMS TODAY WILL BE SLOW MOVING...WITH HEAVY RAINFALL AND LOCALIZED
FLOODING LIKELY TO BE THE MAIN THREAT. A FLOOD WATCH IS IN EFFECT
UNTIL 9 PM MST THIS EVENING FOR ALL OF APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES. AREAS MOST AT RISK FOR
FLOODING TODAY WILL BE THOSE THAT ALREADY HAVE SATURATED SOILS FROM
HEAVY RAINS THE LAST SEVERAL DAYS...INCLUDING MUCH OF THE LITTLE
COLORADO RIVER VALLEY. A FEW STORMS MAY ALSO PRODUCE HAIL NEAR OR
SLIGHTLY LARGER THAN A HALF INCH IN DIAMETER. THUNDERSTORMS ARE
LIKELY TO CONTINUE UNTIL ABOUT MIDNIGHT BEFORE DIMINISHING IN
COVERAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:01 PM MSTFlash Flood WarningFGZYavapai119 min
Jul 28, 5:25 PM MSTFlash Flood WarningFGZYavapai110 min
Jul 28, 5:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 28, 6:05 PM MSTFlash Flood WarningFGZYavapai85 min
Jul 28, 7:21 PM MSTFlash Flood WarningFGZYavapai114 min
Jul 29, 5:30 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai17 hr
Jul 29, 1:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 29, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 29, 2:25 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 29, 3:20 PM MSTFlash Flood WarningFGZYavapai85 min
Jul 29, 4:18 PM MSTFlash Flood WarningFGZCoconino117 min
Jul 29, 4:32 PM MSTSevere Thunderstorm WarningFGZNavajo28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.